Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 212, NWS Morristown, TN

July 14, 2004Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2004, 2:08 PM CDT for Marion County, Tennessee. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2004, 2:08 PM CDT (19:08 UTC)
Expired
Jul 14, 2004, 3:15 PM CDT
In force
67 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:52 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 14, 1:52 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT WED JUL 14 2004

.SHORT TERM...(TONIGHT THROUGH THURSDAY)...WHAT A BUSY DAY THIS HAS
BEEN. AROUND 230 PM EDT...SEVERE THUNDERSTORM WATCH ISSUED FOR OUR
SW COUNTIES AND WILL RUN THROUGH 8PM. THIS CHANGES THE CURRENT
FORECAST DRAMATICALLY. PREVIOUS THOUGHT WAS THAT WE WOULD BE MAINLY
CONVECTION FREE BUT AS THE ATMOSPHERE HAS DESTABILIZED THIS
AFTERNOON...HAVE SEEN CONVECTION RAPIDLY DEVELOP IN THE VERY MOIST
AIRMASS LOCATED OVER SOUTHERN TN. DEWPOINTS AT CHATTANOOGA ARE
ALREADY IN THE LOW 70S AND WARMER STILL BACK TO THE SOUTH. LIFTED
INDICIES FROM THE MSAS SHOW A SEVERELY UNSTABLE AIRMASS WITH VALUES
IN THE -8 TO -10 RANGE. WITH SOME MIDLEVEL DRYING TAKING PLACE
THROUGHOUT THE DAY...WILL LIKELY SEE THE MAIN THREAT FROM THESE
+TSRA TO BE STRONG DAMAGING WINDS. COULD SEE SOME HAIL AS WELL WITH
ALREADY ONE REPORT COMING FROM MIDDLE TENNESEE OF QUARTER SIZE HAIL.

FOR TOMORROW...THE FRONT WILL PASS THROUGH THE AREA AND WILL DRY US
OUT SIGNIFICANTLY. AS SUCH...HAVE NOT INCLUDED ANY POPS AS THE
AIRMASS IS VERY DRY ABOVE H7.

FOR TEMPS...HAVE GONE A LITTLE COOLER TONIGHT UP NORTH THAN LAST
NIGHT AS WILL SEE MORE CLEARING. HOWEVER...TO THE SOUTH HAVE
FOLLOWED PERSISTENCE AS MORE CLOUD COVER AND TSRA ACTIVITY WILL KEEP
MOISTURE LEVELS HIGH AND TEMPERATURE VALUES ACCORDINGLY ELEVATED.
WITH NO MOS TO GO OFF TODAY...AS SAID...PERSISTENCE USED FOR THE
SOUTH AND EXPERIENCE USED ELSEWHERE WITH THIS ATYPICAL SUMMERTIME
FROPA.

.LONG TERM...SFC DP BOUNDARY WILL LAY ACROSS S PART OF CWA THROUGH
SAT BUT BETTER FOCUSING MECHANISM FOR CONVECTION WILL BE WELL S
OF E TN. PWS DROP TO NEAR NORMAL OR BELOW NORMAL NE AREAS. NW FLOW
PERSISTS ALOFT UNTIL UPR LOW DROPS DOWN FM OH RVR VLY AND FLOW ALOFT
BECOMES SWRLY BY MON. UPR LOW AXIS SITS OVR AREA TUE AND WED SO CLD
CVR AND POPS MAY BE UNDERDONE IN CURRENT PACKAGE ESPECIALLY FOR NE
AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  89  65  88 /  30  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  86  64  85 /  20  10  10  10
OAK RIDGE, TN                       66  85  63  86 /  20  10  10  10
TRI CITIES AIRPORT, TN              61  81  58  83 /  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
WWA INFORMATION...
TN...SEVERE THUNDERSTORM WATCH 632 IN EFFECT UNTIL 8PM EDT FOR
SOUTHEAST TN.
NC...NONE.
VA...NONE.

&&

HW/KG/SON
Hazardous weather outlook, Jul 14, 4:30 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT WED JUL 14 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA IN ADVANCE OF
AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

MJB

In the hours before

Local storm report, Jul 14, 8:56 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
956 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     HUNTSVILLE              36.41N 84.49W
07/14/2004                   SCOTT              TN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTYWIDE FROM 830 AM TO 845
            AM.

0850 AM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/14/2004                   MORGAN             TN   LAW ENFORCEMENT

            1 TREE DOWN ON CHRISTIANSON ROAD IN WARTBURG.

0855 AM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/14/2004                   MORGAN             TN   LAW ENFORCEMENT

            A ROOF BLOWN OFF OF A TRAILER ON LATORY ROAD IN WARTBURG.

0905 AM     TSTM WND DMG     JACKSBORO               36.33N 84.19W
07/14/2004                   CAMPBELL           TN   LAW ENFORCEMENT

            1 TREE DOWN IN JACKSBORO.

&&

FEF

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:46 PM CDTSevere Thunderstorm WarningMRXMorgan, Scott29 min
Jul 13, 10:01 PM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane29 min
Jul 13, 10:04 PM CDTSevere Thunderstorm WarningMRXBledsoe, Rhea, Sequatchie41 min
Jul 13, 10:26 PM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane19 min
Jul 13, 10:30 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Marion, Meigs45 min
Jul 13, 10:34 PM CDTSevere Thunderstorm WarningMRXLoudon41 min
Jul 13, 10:37 PM CDTSevere Thunderstorm WarningMRXClaiborne, Knox, Union38 min
Jul 13, 10:49 PM CDTSevere Thunderstorm WarningMRXBlount, Monroe, Polk41 min
Jul 13, 11:07 PM CDTSevere Thunderstorm WarningMRXGrainger, Jefferson38 min
Jul 13, 11:16 PM CDTSevere Thunderstorm WarningMRXSevier44 min
Jul 13, 11:19 PM CDTSevere Thunderstorm WarningMRXBradley, Polk41 min
Jul 13, 11:20 PM CDTSevere Thunderstorm WarningMRXHancock40 min
Jul 13, 11:30 PM CDTSevere Thunderstorm WarningMRXHamblen45 min
Jul 13, 11:34 PM CDTSevere Thunderstorm WarningMRXHawkins41 min
Jul 14, 7:08 AM CDTSevere Thunderstorm WarningMRXScott67 min
Jul 14, 7:16 AM CDTSevere Thunderstorm WarningMRXMorgan59 min
Jul 14, 7:29 AM CDTSevere Thunderstorm WarningMRXCampbell61 min
Jul 14, 7:43 AM CDTSevere Thunderstorm WarningMRXAnderson62 min
Jul 14, 2:06 PM CDTSevere Thunderstorm WarningMRXMonroe39 min
Jul 14, 2:10 PM CDTSevere Thunderstorm WarningMRXPolk65 min
Jul 14, 2:44 PM CDTTornado WarningMRXPolk46 min
Jul 14, 2:49 PM CDTSevere Thunderstorm WarningMRXHamilton, Sequatchie56 min
Jul 14, 3:20 PM CDTSevere Thunderstorm WarningMRXBradley55 min
Jul 14, 3:56 PM CDTSevere Thunderstorm WarningMRXPolk49 min
Jul 13, 10:58 PM CDTSevere Thunderstorm WarningMRXLee47 min
Jul 13, 11:27 PM CDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton48 min
Jul 13, 11:26 PM CDTSevere Thunderstorm WarningMRXCherokee, Clay49 min
Jul 14, 2:28 PM CDTSevere Thunderstorm WarningMRXCherokee62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.